Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jun 21, 2021, 12:24 PM EDT for Wirt County, West Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2021, 12:24 PM EDT (16:24 UTC)
- Expired
- Jun 21, 2021, 1:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, WV
County Wirt County, WV
The radar
The Charleston,WV radar (KRLX), 79 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 4.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 931 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.1
The text
As transmitted.
896
WWUS81 KRLX 211624
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
1224 PM EDT Mon Jun 21 2021
WVZ008-009-017-211700-
Jackson-Wirt-Wood-
1224 PM EDT Mon Jun 21 2021
...A STRONG THUNDERSTORM WILL AFFECT WIRT...NORTHEASTERN JACKSON AND
SOUTHWESTERN WOOD COUNTIES...
At 1224 PM EDT, a strong thunderstorm was located near Sandyville, or
10 miles southeast of Forked Run State Park, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Elizabeth, Sandyville, Mineralwells, Cherry, Peewee, Walker,
Palestine, Lucille, Greencastle, Creston, Morristown, Rockport and
Leroy.
This includes Interstate 77 in West Virginia between mile markers 148
and 167.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3923 8139 3894 8126 3892 8141 3894 8145
3893 8147 3892 8150 3890 8151 3888 8168
3905 8176
TIME...MOT...LOC 1624Z 249DEG 31KT 3900 8163
$$
14What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 21, 12:06 PM EDT, 18 minutes earlier.
Area forecast discussion, Jun 21, 12:06 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 1206 PM EDT Mon Jun 21 2021 .SYNOPSIS... Cold front brings strong to severe storms with heavy rain to the area today. Dry with high pressure middle of next week. Wet weather returns for next weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 1015 AM Monday... Made a few changes to cloud cover over the next few hours to better represent current satellite with decent clearing over the central portion of the area. Cloud cover is expected to increase as the prefrontal trough pushes its way into the area. Also made some minor adjustments to hourly temperatures this morning as a few areas are warming up slightly faster than previously forecast. Overall, forecast remains on track. As of 600 AM Monday... Made some updates to the sky grids to better reflect current satellite obs, otherwise forecast is on track. Still expecting thunderstorms to initially fire along a prefrontal wind shift around noon just west of the Ohio River before racing quickly east, exiting the region around 4 PM. Additional storms fire along the cold front by 2 to 3 PM and march east with convection largely dying down by 10 PM tonight with more stratiform rain to follow into Tuesday morning. As of 255 AM Monday... Stout mid-level lapse rates of 6.5 to 7C/km and deep layer shear 40-45KTs this morning shift off to the east, replaced by somewhat more tame 5.5-6C/km lapse rates and 25-35KTs of deep layer shear by the time heating begins to overcome MLCIN by early this afternoon with 1500-2500J/kg of MLCAPE. A prefrontal trough well out ahead of the cold front and the cold front itself will serve as focusing mechanisms with a couple lines of broken convection forming as early as noon and progressing quickly to the east-southeast. A few instances of large hail or perhaps a brief tornado would be possible with any initial discrete convection, but upscale growth should transition the threat quickly to damaging wind gusts given steep low level lapse rates with strong surface heating and cold pool conglomeration. Would expect the cold frontal convective line to reach the mountains by late this evening with any severe risk largely done by 10 PM. Heavy rain will also be possible with any storms with precipitable water values up near 1.7 inches and relatively deep warm cloud depths promoting efficient rainfall production, but the relatively progressive nature of each line will likely keep any high water impacts isolated given several days of intervening dry conditions since the last heavy rain with 1hr flash flood guidance generally 2 to 2.25 inches over SE OH and NW WV where the heaviest axis of rainfall is expected. Behind the front, higher precipitable water values remain heading into this evening as as 150KT H250 jet streak exits the base of the parent upper trough. Synoptic forcing at the right rear quadrant of this feature will yield a fairly widespread area of light to moderate stratiform precipitation overnight, perhaps amounting to another half an inch by daybreak Tuesday. There should be little to no conditional instability remaining by this point, so would not expect any additional thunder with this activity. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... As of 233 AM Monday... Lingering light showers behind the cold front will still possible across the eastern mountains into Tuesday morning. Upper level trough axis exits east to bring fresh northwest flow. Pleasant conditions with mild temperatures and low dewpoints are expected Tuesday afternoon with highs generally in the lower 70s. Tuesday night will be dry as sfc high pressure begins to build over the region. Lows will generally be in the 40s. Drier conditions will continue Wednesday through Thursday as a sfc high pressure builds strong for the middle of the week. A gradual warming is expected during the period with temperatures reaching the mid to upper 80s by Thursday. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 1200 PM Monday... High pressure and dry conditions continue across the area on Thursday, however, by Friday, deepening upper trough across the midwest, and increasing heat and humidity, along with a low pressure system that will move into the Great Lakes region, will result in showers and thunderstorms once again across the area. && .AVIATION /16Z MONDAY THROUGH FRIDAY/... As of 600 AM Monday... An approaching prefrontal trough, cold front, and trailing synoptic scale ascent associated with a departing jet streak will provide for 3 more focused areas for thunderstorms and rain today and tonight. Could see scattered storms firing along the prefrontal trough as early as 16Z along a line from JKL to ZZV progressing quickly to the east. A second line of convection is expected along the cold front that is expected to be along a line from KLEX to KZZV by around 21Z. This activity will be a little less progressive in movement to the east but should still make it to the mountains around 00Z this evening. Both of these waves will be capable of producing strong to severe thunderstorms with very heavy rainfall, but impacts to the terminals should be rather short-lived, especially with the first round. Did include some TEMPOs for TSRA at most terminals with the most probable timings, although these will likely need some further temporal refinement through the day. The final wave of precipitation will come as strong synoptic forcing associated with a jet streak moves overhead tonight. This should come in the form of more stratiform type precipitation and will likely yield ceilings decreasing to under 1kft agl into early Tuesday. Winds southwesterly 10-15KTs gusting into the low 20s ahead of the front, turning northwesterly and light behind the front. Depending on upscale growth of what could be a rather substantial line of thunderstorms, some brief, more significant and erratic convective gusts are possible this afternoon. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Convective coverage will vary this afternoon depending on how a couple separate lines of storm develop. Current tempos for TSRA may need some adjustment in time. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03 EDT 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 CRW CONSISTENCY H H H H H H M H H M L H HTS CONSISTENCY H H H H H L H H M H H H BKW CONSISTENCY H H H H H H H H H H L H EKN CONSISTENCY H H H M H H H H H H H M PKB CONSISTENCY H H H H H H L H H H M H CKB CONSISTENCY H H H H H H L H H H H M AFTER 18Z TUESDAY... IFR ceilings linger into Tuesday morning, especially near mountains. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/JP NEAR TERM...JP/CG SHORT TERM...ARJ LONG TERM...SL AVIATION...JP
Hazardous weather outlook, Jun 21, 3:55 AM EDT, 8 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 355 AM EDT Mon Jun 21 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032- 039-040-519>526-220800- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor- Upshur-Barbour-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 355 AM EDT Mon Jun 21 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...Today and Tonight. Two lines of thunderstorms are expected to form in advance of a cold front this afternoon into this evening. Some of these storms may contain damaging wind gusts, large hail, and heavy downpours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024>026-033-034-515>518-220800- Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette- 355 AM EDT Mon Jun 21 2021 This Hazardous Weather Outlook is for southwest Virginia, and portions of southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Two lines of thunderstorms are expected to form in advance of a cold front this afternoon into this evening. Some of these storms may contain damaging wind gusts and heavy downpours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jun 21, 12:24 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
1224 PM EDT Mon Jun 21 2021
WVZ008-009-017-211700-
Jackson-Wirt-Wood-
1224 PM EDT Mon Jun 21 2021
...A STRONG THUNDERSTORM WILL AFFECT WIRT...NORTHEASTERN JACKSON AND
SOUTHWESTERN WOOD COUNTIES...
At 1224 PM EDT, a strong thunderstorm was located near Sandyville, or
10 miles southeast of Forked Run State Park, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Elizabeth, Sandyville, Mineralwells, Cherry, Peewee, Walker,
Palestine, Lucille, Greencastle, Creston, Morristown, Rockport and
Leroy.
This includes Interstate 77 in West Virginia between mile markers 148
and 167.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3923 8139 3894 8126 3892 8141 3894 8145
3893 8147 3892 8150 3890 8151 3888 8168
3905 8176
TIME...MOT...LOC 1624Z 249DEG 31KT 3900 8163
14The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 12:28 PM EDT | Special Weather Statement | RLX | Putnam | 32 min |
| Jun 21, 12:34 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Putnam, Roane | 41 min |
| Jun 21, 12:40 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Gilmer, Lewis | 50 min |
| Jun 21, 12:57 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Fayette, Kanawha | 33 min |
| Jun 21, 1:15 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan, Wyoming | 24 min |
| Jun 21, 1:25 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Clay, Kanawha, Nicholas, Roane | 50 min |
| Jun 21, 2:11 PM EDT | Special Weather Statement | RLX | Randolph | 34 min |
| Jun 21, 2:28 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas, Pocahontas, Randolph, Webster | 47 min |
| Jun 21, 2:56 PM EDT | Special Weather Statement | RLX | Wayne | 34 min |
| Jun 21, 3:14 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Lincoln, Logan, Putnam, Wayne | 46 min |
| Jun 21, 3:18 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh, Wyoming | 31 min |
| Jun 21, 3:48 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Wood | 42 min |
| Jun 21, 4:05 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Pleasants, Ritchie, Tyler, Wood | 40 min |
| Jun 21, 4:16 PM EDT | Severe Thunderstorm Warning | RLX | Wood | 29 min |
| Jun 21, 4:19 PM EDT | Tornado Warning | RLX | Pleasants | 26 min |
| Jun 21, 4:23 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Ritchie, Wood | 37 min |
| Jun 21, 4:36 PM EDT | Tornado Warning | RLX | Jackson, Wood | 24 min |
| Jun 21, 4:41 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Ritchie, Tyler | 35 min |
| Jun 21, 4:45 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Wirt, Wood | 45 min |
| Jun 21, 4:54 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Wirt | 21 min |
| Jun 21, 5:09 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Ritchie, Wirt, Wood | 36 min |
| Jun 21, 5:15 PM EDT | Tornado Warning | RLX | Calhoun, Ritchie, Wirt | 30 min |
| Jun 21, 5:19 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison, Taylor, Tyler | 41 min |
| Jun 21, 5:24 PM EDT | Flash Flood Warning | RLX | Jackson, Mason, Pleasants, Ritchie, Wirt, Wood | 4 hr |
| Jun 21, 7:01 PM EDT | Flash Flood Warning | RLX | Doddridge, Pleasants, Ritchie, Tyler, Wood | 4 hr |
| Jun 21, 3:13 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Washington | 47 min |
| Jun 21, 3:24 PM EDT | Special Weather Statement | RLX | Athens, Meigs, Vinton | 36 min |
| Jun 21, 3:53 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Jackson, Meigs, Vinton | 28 min |
| Jun 21, 7:05 PM EDT | Flash Flood Warning | RLX | Gallia, Jackson, Meigs, Vinton | 4 hr |
| Jun 21, 6:10 PM EDT | Severe Thunderstorm Warning | RLX | Buchanan, Dickenson | 10 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.